New Jersey, 2012

Hail and Damaging Winds in New Jersey, May 24, 2012

May 24, 2012 · NWS PHI · 8 events in 2 counties and zones

An upper air disturbance passing over a quasi-stationary front that helped pool a warm and moist air mass triggered scattered strong to severe thunderstorms across central and southern New Jersey during the afternoon of the 24th. The convective activity initiated across portions of southern New Jersey and then strengthened and expanded in coverage, with additional development into central New…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An upper air disturbance passing over a quasi-stationary front that helped pool a warm and moist air mass triggered scattered strong to severe thunderstorms across central and southern New Jersey during the afternoon of the 24th. The convective activity initiated across portions of southern New Jersey and then strengthened and expanded in coverage, with additional development into central New Jersey and eastern Pennsylvania. While a combination of large hail and damaging winds occurred with the severe thunderstorms, there were over a dozen other reports of smaller hail with the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 24, 10:21 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, May 24, 10:21 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1121 AM EDT THU MAY 24 2012

.SYNOPSIS...
A WEAK AREA OF HIGH PRESSURE AND A WEAK UPPER TROUGH WILL
CONTINUE TO BRING UNSETTLED CONDITIONS TO THE AREA TODAY THROUGH
FRIDAY. AN UPPER RIDGE WILL BUILD ACROSS THE AREA THIS WEEKEND
INTO MONDAY WHILE LOW PRESSURE FORMS WELL TO THE SOUTH. THESE
SYSTEMS WILL BRING SHOWERS AT TIMES FOR THE AREA THIS WEEKEND
ALONG WITH INCREASING TEMPERATURES. A FRONT WILL CROSS THE AREA
NEXT TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
VISIBILITIES ARE STILL BELOW ONE MILE IN SPOTS ACROSS THE
POCONOS. THIS WILL IMPROVE THIS AFTERNOON.

ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE ACROSS THE
I-95 CORRIDOR AND COASTAL PLAIN. MESOSCALE ANALYSIS SHOWED AN
INCREASE IN CAPE THE LAST COUPLE HOURS. EVEN A SMALL AMOUNT OF
MOISTURE CONVERGENCE AND FRONTOGENESIS CAN BE FOUND.

COMBINE THE ABOVE WITH SECONDARY VORTICITY APPROACHING THE REGION
FROM THE SOUTH, WE'LL CONTINUE TO CARRY THE GOING POPS INTO THE
AFTERNOON. THE UPSLOPE AREAS REMAIN A BIT STABLE AT THIS TIME, BUT
THAT SHOULD CHANGE THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
THE LOWER LEVEL SOUTHERLY FLOW SHOULD REPLENISH SOME MOISTURE
TONIGHT. ALL INSTABILITY APPEARS TO BE ELEVATED, BUT IT DOES EXIST.
ANOTHER MID LEVEL IMPULSE IS PROGGED INTO OUR AREA WITH THIS
FORECAST CYCLE, ALTHOUGH IT DOESN'T HAVE ANY ASSOCIATED Q-VECTOR
CONVERGENCE. LOWER LEVEL FRONTOGENESIS IS PRACTICALLY NIL. THERE MAY
BE SOME DIFFERENTIAL DIVERGENCE, BUT IT MAY BE OFF THE COAST. WE
AGAIN UNCOMFORTABLY CARRY RATHER LOW CHANCE POPS WHICH ARE HIGHEST
NORTHWEST. WE HAVE LEFT OUT ANY MENTION OF FOG AT THIS POINT.
GUIDANCE AND CONTINUITY AGREED FAIRLY WELL ON TEMPERATURE, AND THEY
WERE ACCEPTED. IT LOOKS LIKE ANOTHER MUGGY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE WEAK UPPER TROUGH THAT HAS BEEN ACROSS THE AREA THE PAST FEW
DAYS FINALLY MOVES NORTHEAST OF THE AREA FRIDAY AND INTO NEW ENGLAND
FRIDAY NIGHT. SCATTERED SHOWERS/TSTMS WILL BE OVER THE AREA
FRI...BUT BECOME LESS IN COVERAGE BY SAT AS A RIDGE OF HIGH PRESSURE
FROM THE WEST TRIES TO BUILD IN. THE LATEST OPERATIONAL RUNS SHOW
LOW PRESSURE SPINNING OFF THE CAROLINA COAST THIS WEEKEND AND
SEVERAL SHORT WAVES ROUNDING THE UPPER RIDGE. THESE WAVES BRING THE
POSSIBILITY FOR SHOWERS/TSTMS WITH THEM. THE LOW OFF THE CAROLINAS
MAY THROW BACK MOISTURE FROM THE OCEAN BACK ACROSS THE AREA. THESE
SYSTEMS WILL KEEP US FROM HAVING A TOTALLY DRY FCST FOR THE WEEKEND
AND MONDAY...BUT THE VAST MAJORITY OF THE TIME IT WILL BE DRY.
ISOLATED/SCT SHOWERS AND TSTMS WILL BE AROUND FOR THE AFTERNOON
HOURS. A BETTER CHC FOR SHOWERS/TSTMS WILL BE NEXT TUE-TUE NIGHT AS
A LOW MOVES TO THE NORTH AND ITS ASSOCIATED FRONTS CROSS THE AREA.

TEMPERATURES WILL CLIMB TO ABOVE NORMAL VALUES FRI AND STAY THERE
THROUGH THE WEEKEND. MUCH ABOVE NORMAL TEMPERATURES WITH HIGHS CLOSE
TO 90 WILL BE AROUND FOR MON AND TUE NEXT WEEK. WE WILL KEEP THE
MENTION OF THE HIGH TEMPERATURES IN THE HWO PRODUCT THIS MORNING.
ONCE THE FRONTS CROSS THE AREA NEXT TUE...TEMPERATURES WILL RETURN
BACK TO A LITTLE ABOVE NORMAL WITH HIGHS IN THE LOW TO MID 80S.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

FOR THE MOST PART, FOG WAS NOT AN ISSUE THIS MORNING, AND MAINLY
WE WERE SEEING MVFR TO VFR VISIBILITIES AROUND DAYBREAK. AN
EXCEPTION WAS AT ILG POSSIBLY BECAUSE OF THE FLOW OFF THE BAY.
REGARDING CEILINGS, MOST TAF SITES WERE ON THE CUSP BETWEEN IFR
AND MVFR EARLY THIS MORNING, WITH THE SOUTHEASTERN TAF SITES MOST
DIFFICULT TO FORECAST INSOFAR AS STRATUS THERE WAS MORE PATCHY
THAN IT WAS FURTHER INLAND. OUR TAF AT MIV WAS ON THE PESSIMISTIC
SIDE, BUT STRATUS WAS CONTINUING TO REDEVELOP THERE. REGARDING
ACY, WE HAVE GONE WITH AN OPTIMISTIC VFR FORECAST GIVEN
INDICATIONS FROM SATELLITE DATA. ELSEWHERE, WE FORECAST EITHER LOW
MVFR OR IFR CEILINGS THROUGH DAYBREAK, AFTER WHICH TIME WE
FORECAST ALL CEILINGS AND ANY LOW VISIBILITIES TO RISE TO VFR
DURING THE COURSE OF THE MORNING. GENERALLY SOUTHEAST WINDS AT
NEAR 10 KNOTS ARE EXPECTED. WE THEN FORECAST A MODEST
DETERIORATION TO MVFR CONDITIONS TOWARD THE END OF THE 06Z TAF
PERIOD. CONVECTION IS POSSIBLE TODAY, BUT NOT CERTAIN ENOUGH TO
CARRY IN ANY ONE TAF.

OUTLOOK...MOSTLY FINE FLYING WEATHER FRIDAY AND THROUGH THE
HOLIDAY WEEKEND. SCATTERED SHOWERS/TSTMS MAY CREATE LOCALLY POOR
CIGS/VSBYS DURING THE AFTERNOONS. OVERNIGHT FOG MAY CREATE
RESTRICTIONS IN VSBY EACH NIGHT.

&&

.MARINE...
WE ARE FORECASTING SUB-ADVISORY SOUTHEAST WINDS OF AROUND 10 KNOTS
AND SUB-ADVISORY SEAS THROUGH TONIGHT.

OUTLOOK...
SUB-SCA CONDITIONS SHOULD CONTINUE FRIDAY AND THROUGH THE HOLIDAY
WEEKEND. THE BIGGEST HAZARD IN THE OUTLOOK PERIOD WOULD BE
ISOLATED TO SCATTERED TSTMS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...DELISI/KRUZDLO
SHORT TERM...DELISI
LONG TERM...O'HARA
AVIATION...DELISI
MARINE...DELISI
Hazardous weather outlook, May 24, 3:42 AM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
442 AM EDT THU MAY 24 2012

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>024-
026-027-PAZ054-055-060>062-250845-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
442 AM EDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ067>071-250845-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
442 AM EDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE COMBINATION OF HIGH TEMPERATURES AND HIGH HUMIDITY LEVELS MAY
LEAD TO HEAT INDEX VALUES IN THE UPPER 90S TO AROUND 100 IN URBAN
AREAS DURING THE HOLIDAY WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-250845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
442 AM EDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 24, 11:52 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1252 PM EDT THU MAY 24 2012

NJZ017-018-022-241745-
ATLANTIC NJ-CAMDEN NJ-GLOUCESTER NJ-
1252 PM EDT THU MAY 24 2012

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
ATLANTIC...CAMDEN AND GLOUCESTER COUNTIES...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF THUNDERSTORMS IN FAR WESTERN ATLANTIC COUNTY INTO
SOUTHEASTERN GLOUCESTER AND CAMDEN COUNTIES. THIS CLUSTER OF STORMS
IS MOVING NORTHWEST AT 25 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE
STORMS.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS, MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

LAT...LON 3959 7467 3951 7499 3983 7531 3993 7498
      3986 7491 3979 7491 3978 7489 3978 7485

FORECASTER: GORSE

The radar

The Philadelphia radar (KDIX), 50 km away, was scanning. The volume nearest the first event began at 17:07 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Camden

When
May 24, 12:07 PM EST
Where
Camden County, 0.87 mi SE of Blue Anchor
Measured
1 in hail
Reported by
Public
Coordinates
39.670, -74.870

A severe thunderstorm dropped quarter size hail in Winslow Township.

Hail, Camden

When
May 24, 12:24 PM EST
Where
Camden County, 0.86 mi E of Blackwood
Measured
0.75 in hail
Reported by
Public
Coordinates
39.802, -75.064

Penny size hail fell in the Blackwood section of Gloucester Township.

Hail, Camden

When
May 24, 12:29 PM EST
Where
Camden County, 1.27 mi ESE of Blenheim
Measured
1 in hail
Reported by
Public
Coordinates
39.810, -75.050

A severe thunderstorm dropped quarter size hail between the Blackwood and Hilltop sections of Gloucester Township.

Hail, Burlington

When
May 24, 12:29 PM EST
Where
Burlington County, Vincentown
Measured
0.88 in hail
Reported by
Public
Coordinates
39.930, -74.750

A thunderstorm dropped nickel size hail in the Vincentown section of Southampton Township.

Thunderstorm Wind, Burlington

When
May 24, 12:30 PM EST
Where
Burlington County, 1.74 mi SE of Medford Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.850, -74.780

A severe thunderstorm tore down large tree limbs and a few wires in the southeastern part of Medford Township.

Hail, Burlington

When
May 24, 12:34 PM EST
Where
Burlington County, 2.11 mi SE of Taunton Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
39.830, -74.820

A thunderstorm dropped nickel size hail in Medford Township.

Thunderstorm Wind, Burlington

When
May 24, 12:54 PM EST
Where
Burlington County, 1.48 mi NNE of Columbus
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.100, -74.710

A severe thunderstorm tore down large tree limbs and wires in the northern part of Mansfield Township.

Thunderstorm Wind, Burlington

When
May 24, 1:05 PM EST
Where
Burlington County, 0.69 mi S of Roebling
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.110, -74.780

A severe thunderstorm also tore down large tree limbs and wires in the northern part of Florence Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382883, 382884, 382885, 382886, 382888, 382887, 382889, 382890.